Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Night sweats....
Oct 26, 2002

Bob Franscino,

Thank-you for the great service you provide for people like myself. I cannot begin to explain how greatful we all are to you and your collegues on this website. The info. you provide to us all help us better understand this killer of a virus. The question I have for you is, how common are night sweats within the first 1-3 years after possible infection? I have read many times on the internet that they are most common in the seroconversion phase of the illness (1-6 weeks) and later in the ARC-symptomatic phase, do you agree? If so what percennatge () of the HIV+ population experience them within 1-2 1/2 years after possible infection? What may the intervals be..nightly..every other night..acouple of times a week? My friend of mine has been HIV+ for about 2 years and suffers from profuse night sweats and he is very tired the next day. Can this be anemia? He is on medication and I am wondering if any of the drugs can cause the night sweats and/or the anemia? I suspect that I am HIV+ also but to scared to test. I have been extremely stressed and anxious about this over the last 7 months. I got night sweats for the first time 6 1/2 months, twice in that week. This week, Saturday, Sunday and yesterday I have had night sweats and don't know what to make of it. Assuming I am +, is this common or can it be due to the stress and anxiety? I realize this may sound like a worried well question to you but I am really scared.

Response from Dr. Frascino

Hello,

Night sweats are a very non-specific symptom and can be related to many conditions, including HIV. There are no specific statistics on percentage of HIV+ folks who have them. The frequency varies from person to person, and with the severity of the disease. Don't use night sweats as an alternative to getting an HIV test.

Your HIV+ friend should discuss his symptoms with his HIV specialist. Night sweats in someone who is confirmed to be HIV-positive can be due to the virus itself or be a sign of an opportunistic infection. Night sweats are not a sign of anemia.

Symptoms related to anemia include fatigue, exercise intolerance, rapid heartbeat, shortness of breath, paleness, headaches, decreased sex drive, weakness, and inability to concentrate. Anemia is diagnosed with a simple blood test called hemoglobin. The normal range for men is 14-18 g/dL and 12-16 g/dL for women. Yes, some drugs used to treat HIV or its complications can have toxic side effects on red blood cell production, leading to anemia. The likelihood of developing anemia increases as the severity of HIV/AIDS increases and the immune system becomes progressively more impaired. Among the drugs commonly associated with anemia are AZT, Bactrim, ganciclovir, dapsone, pyrimethamine, interferon, and cancer chemotherapy. AZT is the most common anti-HIV drug associated with anemia.

Bottom line: Your friend needs to see his HIV specialist for an evaluation. Your symptoms could indeed be related to your stress and anxiety. If you have further questions regarding your personal risk of HIV, please send those questions and additional details, such as type of risk exposure, to our forum on HIV Prevention and Safer Sex. That forum is specifically dedicated to respond to these types of questions and concerns.

Good luck to both you and your friend.

Dr. Bob


Previous
no question
Next
Your foundation

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement